Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 6, 2005, 11:27 PM CST for Buchanan County, Linn County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2005, 11:27 PM CST (05:27 UTC)
- Expired
- Mar 7, 2005, 12:15 AM CST
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Buchanan County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2504 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 070527
SVRDVN
IAC019-113-070615-
/O.NEW.KDVN.SV.W.0001.050307T0527Z-050307T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 PM CST SUN MAR 6 2005
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LINN COUNTY IN EAST CENTRAL IOWA
SOUTHEASTERN BUCHANAN COUNTY IN NORTHEAST IOWA
* UNTIL 1215 AM CST
* AT 1124 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR WALKER...OR ABOUT 12 MILES NORTHEAST OF
VINTON...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PARIS BY 1135 PM CST
COGGON BY 1140 PM CST
6 MILES NORTH OF PRAIRIEBURG BY 1145 PM CST
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4241 9161 4230 9160 4229 9159 4229 9137
4225 9137 4218 9182 4229 9182 4230 9184
4230 9192 4235 9194
$$
123 follow-up statements
000
WWUS53 KDVN 070544
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 PM CST SUN MAR 6 2005
IAC019-113-070615-
/O.CON.KDVN.SV.W.0001.000000T0000Z-050307T0615Z/
BUCHANAN IA-LINN IA-
1143 PM CST SUN MAR 6 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CST FOR
NORTHERN LINN AND SOUTHEASTERN BUCHANAN COUNTIES...
AT 1142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
COGGON...OR ABOUT 12 MILES SOUTHWEST OF MANCHESTER...MOVING EAST AT 45
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALKER...TROY MILLS WMA...TROY MILLS...ROWLEY...PARIS AND MONTI.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4241 9161 4230 9160 4229 9159 4229 9137
4225 9137 4218 9182 4229 9182 4230 9184
4230 9192 4235 9194
$$
12000
WWUS53 KDVN 070551
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CST SUN MAR 6 2005
IAC019-113-070559-
/O.CAN.KDVN.SV.W.0001.000000T0000Z-050307T0615Z/
BUCHANAN IA-LINN IA-
1149 PM CST SUN MAR 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINN AND SOUTHEASTERN
BUCHANAN COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL AND GUSTY
WINDS HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA SIZE HAILS
AND WIND GUSTS TO 4O MPH IN DELAWARE AND DUBUQUE COUNTIES.
LAT...LON 4241 9161 4230 9160 4229 9159 4229 9137
4225 9137 4218 9182 4229 9182 4230 9184
4230 9192 4235 9194
$$
12000
WWUS53 KDVN 070555 CCA
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CST SUN MAR 6 2005
IAC019-113-070559-
/O.CAN.KDVN.SV.W.0001.000000T0000Z-050307T0615Z/
BUCHANAN IA-LINN IA-
1149 PM CST SUN MAR 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINN AND SOUTHEASTERN
BUCHANAN COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL AND GUSTY
WINDS HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA SIZE HAIL
AND WIND GUSTS TO 40 MPH IN DELAWARE AND DUBUQUE COUNTIES.
LAT...LON 4241 9161 4230 9160 4229 9159 4229 9137
4225 9137 4218 9182 4229 9182 4230 9184
4230 9192 4235 9194
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:30 PM CST, 7 hours 57 minutes earlier.
Area forecast discussion, Mar 6, 3:30 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CST SUN MAR 6 2005 .SYNOPSIS...WINDY AND WARM EARLY MARCH WEATHER WITH RECORD HIGHS ALREADY SET AT MLI AND CID...WHERE BOTH HAVE EXCEEDED RECORD VALUE OF 71 LAST SET IN 2000. NEARLY ENTIRE AREA HAS REACHED UPPER 60S TO LOWER 70S. STRONG SW WINDS AND THERMAL RIDGE WERE IN PLACE AS DEEP SW FLOW DEVELOPED AHEAD OF STRONG UPSTREAM SHORTWAVES IN NW FLOW AND SURFACE LOW DROPPING SE OUT OF MANITOBA. THIS LOW TO SWING A STRONG COLD FRONT THROUGH AREA EARLY MONDAY AND BRING MUCH COLDER AIRMASS...PRECIPITATION CHANCES...AND CONTINUED WINDY CONDITIONS AS IT CONTINUES TO DEEPEN AND DIVE INTO LOWER MI. && .SHORT TERM...(TONIGHT THROUGH MONDAY)...TEMPERATURES MAIN CHALLENGE WITH THE SHARP COLD FRONT DIVING THROUGH. ALSO HAVE SHOWERS... THUNDERSTORMS...AND SNOW CHANCES TO DEAL WITH AS WELL. COLD FRONT AT 21Z WAS DIVING SE ACROSS ND WHILE TROUGH AXIS EXTENDED FROM THE NW MN LOW SOUTH TO NW KS. MODELS IN ACCEPTABLE AGREEMENT WITH SYNOPTIC FEATURES...BUT ETA/NAM LOOKED TO HAVE A BETTER HANDLE ON LOW LEVEL THERMAL FIELDS AND PREFERRED. UPPER LEVEL SHORTWAVE ASSOCIATED WITH THE SURFACE LOW WAS PUSHING INTO NORTH CENTRAL ND. ANOTHER STRONG SHORTWAVE WAS SEEN ON WATER VAPOR IMAGERY PUSHING INTO SW NEB. THESE MERGE AND PHASE OVER IA LATE TONIGHT WITH DECENT MID LEVEL LIFT... AND LOW LEVEL FRONTOGENESIS CAUSING THE INITIAL TROUGH TO STRENGTHEN INTO A COLD FRONT AND PASS ACROSS THE FORECAST AREA BETWEEN 06Z AND 12Z. THE FRONT WILL PUSH INTO STEEP MID LEVEL LAPSE RATES TO PRODUCE SHOWERS AND FEW THUNDERSTORMS. RATHER DRY INITIAL AIRMASS WILL MOISTEN SOME...WITH 21Z ANALYSIS SHOWING 40 TO 50 DEG DEWPOINTS HEADING TOWARD SW IA. STRENGTHENING H8 WINDS WITH INCREASING MAINLY UNIDIRECTIONAL SHEAR TO WARRANT KEEPING FEW TSRA WORDING TONIGHT WITH CHANCE TO LIKELY POPS FROM WEST TO EAST. POTENTIAL FOR STRONG WINDS MIXING DOWN WITH STRONGER THUNDERSTORMS ALONG THE FRONT AND MARGINAL HAIL THREAT MAY NEED TO BE WATCHED LATE TONIGHT. STRONG SW FLOW WILL KEEP MILD CONDITIONS IN PLACE TONIGHT AND WILL HAVE SLOW FALL IN EVENING THEN WITH LOWS OCCURRING RIGHT AFTER SUNRISE AS SURFACE FRONT SWEEPS THROUGH. GUIDANCE MINS DID NOT SEEM TO HANDLE THIS WELL...AND TRENDED ABOUT A CATEGORY ABOVE WARMEST MET NUMBERS. ON MONDAY...KEPT LOW POPS FOR POST FRONTAL SHOWERS IN PLACE WITH PRECIPITATION MIXING WITH SNOW FROM WEST TO EAST. HIGHS WILL TAKE PLACE IN MORNING WITH NEAR STEADY TEMPERATURES THROUGH REST OF DAY AS REINFORCING COLD FRONT PUSHES THROUGH. GUIDANCE TEMPERATURES LOOKED TOO COLD AND STAYED NEAR OR ABOVE WARMEST NUMBERS. ALSO... WILL BE RATHER WINDY WITH NEAR ADVISORY CRITERIA IN EASTERN IA IN THE MORNING...THEN DIMINISHING IN AFTERNOON AS PRESSURE GRADIENT RELAXES. ..SHEETS.. && .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) MONDAY NIGHT WILL SEE GRADUALLY CLEARING SKIES ANY LINGERING FLURRIES PULLING EAST OF THE AREA BY EARLY EVENING. TEMPS WILL CONTINUE TO CRASH DOWN...WITH LOWS AROUND 12 NORTH...TO THE UPPER TEENS SOUTH. TUESDAY AND TUESDAY NIGHT WILL BE COLD UNDER A RIDGE OF HIGH PRESSURE. THIS WILL LIMIT THE DEPTH OF MIXING TUESDAY...AND WITH VERY COLD TEMPS ALOFT...WELL BE STUCK IN THE LOW 30S NORTH AND EAST...WITH MID TO UPPER 30S SOUTHWEST. ANOTHER UNSEASONABLY COLD NIGHT WILL FOLLOW...WITH LOWS IN THE MID TO UPPER TEENS. WEDNESDAY SHOULD SEE A WEST WIND AND CONTINUED SUNSHINE...AND SOME MODERATION IN TEMPS INTO THE LOW 30S NORTH TO NEAR 40 SOUTH. AS THE HIGH SINKS SOUTH WEDNESDAY NIGHT...WINDS WILL BLOW FROM THE WEST AND BRING IN STRONGER WARM ADVECTION THROUGH THURSDAY. THIS SHOULD PROPEL TEMPS BACK TO NEAR NORMAL IN THE UPPER 30S TO LOWER 40S. A FAST MOVING NORTHWEST FLOW WILL BRING SEVERAL UPPER LEVEL SHORT WAVE TROFS ACROSS THE AREA THROUGH SATURDAY. THE TRACK AND TIMING IS NOT WELL DETERMINED BY CONCEPTUAL MODEL OR BY ANY COMPUTER MODEL. THEREFORE...WILL NOT BITE HARD ON ANY INDIVIDUAL WARM UP OR COLD SHOT...NOR ANY SIGNIFICANT PCPN. THE POTENTIAL FOR RAIN AND SNOW CERTAINLY EXISTS WITH EACH WAVE...AS THE TEMPERATURE SWING OF WELL ABOVE 50...TO BELOW FREEZING TEMPERATURES (SIMILAR TO THE PAST SEVERAL DAYS WEATHER). MARCH MADNESS...COULD BE 70...COULD BE 30...AS LONG AS THE BAROCLINIC ZONE IS GOING TO STRADDLE OUR NECK OF THE WOODS...ITS ALL QUITE POSSIBLE. ..ERVIN.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Mar 6, 6:07 AM CST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 607 AM CST SUN MAR 6 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071200- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 607 AM CST SUN MAR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED GENERALLY BETWEEN 9 PM AND 4 AM. THERE WILL BE THE THREAT FOR SMALL HAIL WITH SOME OF THE THUNDERSTORMS MAINLY ALONG AND SOUTHEAST OF A LINE FROM FREEPORT...TO THE QUAD CITIES...TO BURLINGTON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL BE MUCH COLDER WITH TEMPERATURES STEADILY FALLING THROUGHOUT THE DAY. WINDS WILL BE STRONG FROM THE NORTHWEST AT 20 TO 25 MPH WITH GUSTS TO NEAR 40 MPH. THE THREAT FOR RAIN OR SNOW SHOWERS WILL BE FOUND WITH THE ARRIVAL OF THE MUCH COLDER AIR. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.